Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 26, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 13, 2011, 1:38 PM MDT for Lewis and Clark County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 1:38 PM MDT (19:38 UTC)
- Expired
- Jul 13, 2011, 2:13 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 1:40 PM MDT | HAIL 1 | 13 S Marysville, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
217
WUUS55 KTFX 131938
SVRTFX
MTC049-132030-
/O.NEW.KTFX.SV.W.0026.110713T1938Z-110713T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
138 PM MDT WED JUL 13 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 230 PM MDT
* AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 11 MILES WEST OF HELENA MOR NEAR MACDONALD
PASS...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
SOUTH CENTRAL LEWIS AND CLARK COUNTY.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4694 11215 4671 11181 4651 11222 4657 11233
4661 11230 4665 11235
TIME...MOT...LOC 1937Z 212DEG 11KT 4659 11224
$$1 follow-up statement
283
WWUS55 KTFX 132013
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
213 PM MDT WED JUL 13 2011
MTC049-132024-
/O.CAN.KTFX.SV.W.0026.000000T0000Z-110713T2030Z/
LEWIS AND CLARK MT-
213 PM MDT WED JUL 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 4694 11215 4671 11181 4651 11222 4657 11233
4661 11230 4665 11235
TIME...MOT...LOC 2014Z 212DEG 11KT 4669 11215
$$
HOENISCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:12 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 13, 1:12 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 112 PM MDT WED JUL 13 2011 .DISCUSSION... TONIGHT THROUGH FRIDAY...RAIN AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS A MOIST AND UNSTABLE AIRMASS WITH DIFFLUENT FLOW ALOFT CONTINUES TO RESIDE OVER THE REGION. THE BIGGEST THREATS WILL BE HEAVY RAINFALL WITH FLASH FLOODING POTENTIAL ALONG WITH STRONG AND GUSTY WINDS. ACTIVITY WILL DIMINISH LATE THIS EVENING WITH PARTLY CLOUDY SKIES OVERNIGHT. ON THURSDAY...SOUTHWEST FLOW ALOFT AND INSTABILITY WILL RESULT IN A SIMILAR SCENARIO WITH AFTERNOON CONVECTION LIKELY WITH THE GREATEST THREAT OVER SOUTHWEST AND PARTS OF CENTRAL MONTANA. HOWEVER...MORE CLOUDS MAY KEEP HIGH TEMPERATURES COOLER WHICH MAY LOWER THE SEVERE POTENTIAL. BY FRIDAY...THE CHANCES FOR AFTERNOON THUNDERSTORMS WILL DECREASE AS THE UPPER-LEVEL LOW THAT HAS BEEN OVER THE PACIFIC NORTHWEST SHIFTS NORTHWARD INTO SOUTHERN ALBERTA. HAVE THUS LOWERED POPS TO SLIGHT CHANCE AND CHANCE ACROSS THE AREA. MLS FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT A FEW SHOWERS/THUNDERSTORMS TO CONTINUE TO AFFECT THE REGION INTO THE START OF THE WEEKEND...AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE AREA ON SATURDAY. HOWEVER...THE CHANCES FOR PRECIPITATION WILL GENERALLY BE DIMINISHING BY THE EVENING HOURS. THEN FOR SUNDAY THROUGH TUESDAY...THE REGION WILL GENERALLY BE UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE OF HIGH PRESSURE. LITTLE TO NO PRECIPITATION IS EXPECTED OVER THE PLAINS...WITH A SMALL CHANCE FOR AN ISOLATED MOUNTAIN THUNDERSTORM CONTINUING. FOR NEXT WEDNESDAY...THE GFS/EC HAVE FAIRLY OPPOSITE SOLUTIONS...WITH THE GFS BEING WARM/MOSTLY DRY...WHILE THE EC HAS A TROF OF LOW PRESSURE OVER THE REGION...RESULTING IN COOLER WEATHER AND A GOOD CHANCE FOR RAIN. FOR NOW...WENT WITH THE DRY/WARM GFS...AS A SUMMER TIME UPPER LEVEL RIDGE IS USUALLY SLOW TO BREAK DOWN. IN TERMS OF TEMPERATURES...EXPECT A SEASONABLE DAY ON SATURDAY...THEN A GRADUAL WARMING TREND CAN BE EXPECTED FROM SUNDAY THROUGH TUESDAY. BY TUESDAY...AFTERNOON TEMPERATURES WILL AVERAGE BETWEEN 5 AND 10 DEGREES ABOVE NORMAL. THE WARM TEMPERATURES ARE EXPECTED TO CONTINUE INTO NEXT WEDNESDAY. BRUSDA && .AVIATION... UPDATED 1730Z. VFR CONDITIONS SHOULD PREVAIL AT ALL TAF SITES FOR A MAJORITY OF THE FORECAST PERIOD. A RELATIVELY MOIST AND UNSTABLE AIRMASS WILL SLOWLY MOVE ACROSS THE AREA THROUGH THE PERIOD. EXPECT A FEW ISOLATED THUNDERSTORMS OVER THE AREA BEFORE 20Z...WITH THE THUNDERSTORM ACTIVITY BECOMING MORE WIDESPREAD AFTER 22Z TODAY. EXPECT ABOUT 1/2 HOUR PERIODS OF MODERATE TO HEAVY RAINFALL AND REDUCED VISIBILITIES IN HEAVIER STORMS. THE STORMS WILL START TO EXIT NORTH CENTRAL MONTANA BY 8Z THURSDAY. BRIEF IFR/MVFR CONDITIONS WILL BE LIKELY IN/NEAR ANY THUNDERSTORMS. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 56 78 53 82 / 60 30 30 10 CTB 55 76 49 77 / 60 30 20 10 HLN 56 79 53 83 / 50 30 20 20 BZN 52 82 49 84 / 30 30 20 20 WEY 45 74 40 74 / 30 20 10 20 DLN 51 77 49 79 / 30 30 30 20 HVR 60 82 55 84 / 60 30 30 10 LWT 56 80 52 80 / 40 30 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 13, 5:01 AM MDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 501 AM MDT WED JUL 13 2011 MTZ008>015-044>055-141115- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 501 AM MDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO OCCUR AGAIN ON THURSDAY WITH A CHANCE FOR ISOLATED STRONG TO SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
In the hours before
Local storm report, Jul 13, 8:21 AM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 AM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 5 SSE GRANT 44.94N 113.03W
07/12/2011 M0.82 INCH BEAVERHEAD MT CO-OP OBSERVER
0.82 INCHES OF RAIN FELL IN A 4 HOUR PERIOD.
&&
WILLIAMSONSpecial weather statement, Jul 13, 1:06 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 106 PM MDT WED JUL 13 2011 MTZ048-131945- SOUTHERN ROCKY MOUNTAIN FRONT MT- 106 PM MDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK AND WESTERN TETON COUNTIES UNTIL 145 PM MDT... AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES WEST OF AUGUSTA...OR 31 MILES SOUTHWEST OF CHOTEAU...NEAR THE GIBSON DAM AREA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN LEWIS AND CLARK COUNTY... RURAL SOUTHWESTERN TETON COUNTY... RURAL WESTERN TETON COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4795 11265 4780 11227 4747 11274 4754 11291 TIME...MOT...LOC 1906Z 214DEG 19KT 4757 11272 SUK
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:48 PM MDT | Special Weather Statement | TFX | Blaine | 57 min |
| Jul 12, 7:15 PM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Jul 12, 7:39 PM MDT | Special Weather Statement | TFX | Hill | 51 min |
| Jul 12, 8:23 PM MDT | Special Weather Statement | TFX | Beaverhead | 37 min |
| Jul 13, 12:26 AM MDT | Special Weather Statement | TFX | Fergus | 49 min |
| Jul 13, 1:06 PM MDT | Special Weather Statement | TFX | Teton | 39 min |
| Jul 13, 1:28 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 62 min |
| Jul 13, 1:33 PM MDT | Flash Flood Watch | TFX | 10 hr | |
| Jul 13, 2:18 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Jul 13, 2:25 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Jul 13, 2:27 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Jul 13, 2:32 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 18 min |
| Jul 13, 2:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Jul 13, 2:42 PM MDT | Special Weather Statement | TFX | 48 min | |
| Jul 13, 2:51 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jul 13, 3:02 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 43 min |
| Jul 13, 3:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 43 min |
| Jul 13, 3:32 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 43 min |
| Jul 13, 3:47 PM MDT | Flash Flood Warning | TFX | Judith Basin | 3 hr |
| Jul 13, 3:51 PM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jul 13, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 49 min |
| Jul 13, 4:06 PM MDT | Special Weather Statement | TFX | Toole | 39 min |
| Jul 13, 4:08 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 52 min |
| Jul 13, 4:11 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 49 min |
| Jul 13, 4:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jul 13, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Meagher | 66 min |
| Jul 13, 4:55 PM MDT | Special Weather Statement | TFX | Fergus | 65 min |
| Jul 13, 5:00 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 45 min |
| Jul 13, 5:16 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 44 min |
| Jul 13, 5:27 PM MDT | Areal Flood Advisory | TFX | Jefferson, Lewis and Clark | 2 hr |
| Jul 13, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 52 min |
| Jul 13, 5:39 PM MDT | Special Weather Statement | TFX | Blaine | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.